Tornadoes · United States · New Mexico · 2019

EF2 tornado, Malaga to Loving, New Mexico, March 12, 2019

From Malaga to Loving, this EF2 tornado ran 14.7 miles across Eddy County on March 12, 2019, touching down at 6:08 PM MDT and reaching 880 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 12, 2019
Touchdown
6:08 PM MDT (00:08 UTC)
Lifted
6:30 PM MDT (00:30 UTC)
On the ground
22 minutes
Path length
14.7 miles (23.7 km)
Path width
880 yards (805 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Eddy County
Touchdown point
32.176, -104.079
Lift-off point
32.336, -103.913
Record number
1903121808-01

The damage survey

3 damage points were recorded along this path by NWS MAF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 112 mph.

  • Repairs nearly complete. Damaged poles on ground.
  • South extent. Repairs ongoing.
  • North extent of damage. Poles snapped roughly mid-point. Poles damaged over approximately 1/2 mile. About 9-10 poles repaired (estimated).

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong upper low was over Arizona with the associated upper trough beginning to move over West Texas and southeast New Mexico providing lift. Plentiful moisture was across the area as well as good wind shear. Instability was kept lower across most of the area for much of the day due to persistent cloud cover, but the cloud cover cleared out across western portions of the area later in the day which increased instability. Low cloud bases were present and there was rotational spin in the atmosphere. These conditions resulted in severe thunderstorms with large hail, strong winds, and tornadoes.

A thunderstorm moved across Eddy County and produced a tornado south of Malaga. Based on radar imagery, the tornado appeared to develop just west of U.S. Highway 285, approximately two to three miles south of Malaga and progressed northeast. The exact path could not be determined during a survey due to the tornado���s containment within private lands, without roads to access the potential path. With insufficient|ground information, the wooden electric power poles along Highway 285 were the only|damage indicators available to assess tornado intensity. Based on radar information, it|appears the Malaga tornado formed at approximately 6:08 pm MDT, just southwest of the power poles on Highway 285 and lifted around 6:30 pm MDT (nearly crossing NM|Highway 128, 3 miles east of junction with NM Highway 31) covering a distance of 15 miles. Damaged power poles along Highway 285 were located slightly further south than was indicated on radar, 3.75 miles to 4.05 miles south of Malaga. This was used as a starting point. With the tornado crossing the power poles at approximately a 45-|degree angle, the width of the tornado was estimated at a half mile. Approximately ten power poles that were damaged to some degree as the tornado crossed Highway 285. The observed damage is consistent with damage of an EF2 tornado, with winds estimated at approximately 112 mph. The cost of damage is a very rough estimate.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Mar 12, 5:34 PM MDT, 34 minutes earlier.

Area forecast discussion, Mar 12, 5:34 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 PM CDT Tue Mar 12 2019

.DISCUSSION...

&&

.AVIATION...
As of 2330z a Line of severe storms have moved into Culberson and
Eddy counties and moving east.  Carrying mention of these storms
in all TAFs along with possibility of large hail and wind gusts
in excess of 50kts. Will also have MVFR/IFR cigs ahead of it.
Expect very windy conditions tomorrow along with blowing dust...
could see gusts in the 45 to 60kt range.

&&

.PREV DISCUSSION... /issued 445 PM CDT Tue Mar 12 2019/

UPDATE...
Updated forecast for watch issuance.

DISCUSSION...
Tornado Watch #17 issued through 04z for SE NM and most of West
TX. Forecast already had mention of thunderstorms with some severe
this afternoon/evening so no change to that. Line of storms still
west of area be moving into CWA shortly.

PREV DISCUSSION... /issued 227 PM CDT Tue Mar 12 2019/

DISCUSSION...
Very potent upper low pushing into southwest Arizona this afternoon
will track eastward overnight with associated negatively tilted
trough pushing into west Texas this evening. Ahead of trough,
southeast winds will continue to strengthen allowing dewpoints in
the lower 60s to overspread much of the area. Surface based CAPES
are already pushing 2000 over parts of the Big Bend. Though
clouds are inhibiting low level heating, cooling aloft associated
with trough, breaks in clouds west of the Pecos, and continuing
warm/moist advection are expected to produce CAPES of 1000 to
2000 over a large part of the area by late afternoon. With bulk
shear exceeding 60 knots, conditions are ripening for organized
thunderstorms with rotating updrafts. Low LCLs and effective
helicity values of 200 to 300 across the area suggest that
generation of low level vorticity is heightened. For discrete
thunderstorms, damaging wind hail exceeding 2 inches and tornadoes
will be possible. As upper storm system and Pacific front
approach, convection will tend to merge along a line by mid-
evening and progress eastward across much of the area east of the
mountains overnight. These storms will be capable of producing
large hail in excess of an inch with winds potentially exceeding
60 mph over a large area. Though tornadoes will be less likely
within this line, the possibility cannot be ruled out.

Ahead of the front, southeast winds will be quite brisk, prompting
the continuation of a Wind Advisory over the western and southern
Permian Basin, the Davis Mountains, the Stockton Plateau and Lea
County in New Mexico through mid morning Wednesday. With approach
of the storm system, potentially damaging winds are expected to
develop across Eddy County New Mexico, the Guadalupe Mountains,
and the Deleware Mountains. In the wake of storms and Pacific
front, surface pressure gradient will remain tight much of
Wednesday particularly from Permian Basin north. West to southwest
winds will increase markedly across the area after sunrise
Wednesday as strong winds aloft begin to mix down to the surface.
Winds at 850 mph are progs to max out at 50 knots or above over
most of the area, suggesting strong gust potential. For this
reason, a High Wind Warning is in effect for all of southwest
Texas and southeast New Mexico except for the Presidio valley with
the greatest potential for sustained damaging wind generally
north of I-20 and at higher elevations. With significant rainfall
preceding the high winds, blowing potential will be limited
though visibility could restricted in localized areas. As the
pressure gradient begins to relax Wednesday evening, surface winds
will begin to taper off, allowing the High Wind Warning for most
of the area to expire mid-evening Wednesday. Strong winds will
likely continue in the Guadalupe Mountains overnight, so the High
Wind Warning for that area will continue until near daybreak
Thursday.

High temperatures will generally run 10 degrees below normal for
the next several days with lows slightly below normal as a cooler
airmass spreads across the area behind departing storm system.
After tonight, there will be little risk of precipitation again
until Friday night and Saturday as shearing upper trough slides
across area. Presently best changes appear to be in southeast New
Mexico. With Saturday morning temperatures possibly below freezing
over parts of the area, we may see a combination of rain and
freezing rain Friday night and into early morning Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  66  40  59 / 100   0   0   0
Carlsbad                       46  64  39  59 / 100   0   0   0
Dryden                         49  76  47  70 /  90   0   0   0
Fort Stockton                  47  68  42  60 / 100   0   0   0
Guadalupe Pass                 37  53  32  51 /  90  10   0   0
Hobbs                          40  60  35  56 / 100   0   0   0
Marfa                          36  64  33  58 /  90   0   0   0
Midland Intl Airport           46  65  40  59 / 100   0   0   0
Odessa                         44  65  40  59 / 100   0   0   0
Wink                           43  67  38  61 / 100   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM to 9 PM MDT Wednesday for Central
     Lea County-Northern Lea County-Southern Lea County.

     Wind Advisory until 9 AM MDT Wednesday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 6 AM MDT Thursday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 9 PM MDT Wednesday for Eddy County
     Plains.

TX...High Wind Warning from 10 AM to 10 PM CDT Wednesday for Andrews-
     Big Bend Area-Borden-Crane-Davis/Apache Mountains Area-
     Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
     Martin-Midland-Mitchell-Pecos-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Terrell-Upton-Ward-Winkler.

     Wind Advisory until 10 AM CDT Wednesday for Andrews-Crane-
     Davis/Apache Mountains Area-Ector-Gaines-Glasscock-Loving-
     Midland-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Upton-Ward-Winkler.

     High Wind Warning until 6 AM MDT Thursday for Guadalupe
     Mountains.

     High Wind Warning until 10 PM CDT /9 PM MDT/ Wednesday for Van
     Horn and Highway 54 Corridor.

&&
Hazardous weather outlook, Mar 12, 12:30 PM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
130 PM CDT Tue Mar 12 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
130 PM CDT Tue Mar 12 2019 /1230 PM MDT Tue Mar 12 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected across the region this
evening and until after midnight. The strongest storms will be
capable of producing large hail, damaging winds, as well as a tornado
threat. Brief heavy rainfall and localized flooding will also be
possible.

Very windy conditions are expected beginning tonight for much of
West Texas and Southeast New Mexico. A High Wind Warning is in
effect for the Guadalupe and Delaware Mountains, Eddy County New
Mexico Plains. A Wind Advisory is in effect tonight for a significant
portion of the Permian Basin, Trans Pecos, and Davis Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong, damaging winds are expected Wednesday and Wednesday night
across southeast New Mexico and much of west Texas. A High Wind
Warning is in effect Wednesday through Wednesday evening for
southeast New Mexico and all of west Texas, except the Presidio
Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by late this afternoon
or early this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 12, 4:56 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
556 PM CDT TUE MAR 12 2019

NMZ027-028-TXZ057-058-258-122345-
Eddy County Plains-Guadalupe Mountains of Eddy County-Van Horn and
Highway 54 Corridor-Reeves County and Upper Trans Pecos-Guadalupe
Mountains-
556 PM CDT TUE MAR 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES...

At 555 PM CDT/455 PM MDT/, strong thunderstorms were clustered near
Guadalupe Mountains National Park, or 8 miles northwest of Pine
Springs, moving northeast at 45 mph.

Locations impacted include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National Park,
Carlsbad Caverns National Park, Whites City, Lincoln National Forest
and Queen.

LAT...LON 3200 10492 3200 10485 3286 10484 3208 10414
      3172 10492
TIME...MOT...LOC 2255Z 240DEG 48KT 3195 10494

80
Special weather statement, Mar 12, 5:28 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
628 PM CDT TUE MAR 12 2019

TXZ057-058-074-130015-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans
Pecos-Davis/Apache Mountains Area-
628 PM CDT TUE MAR 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CULBERSON
COUNTY...

At 628 PM CDT, strong thunderstorms were clustered 27 miles southeast
of Salt Flat, or 29 miles south of Pine Springs, moving northeast at
50 mph.

Locations impacted include...
Van Horn, Plateau and Culberson County Airport.

This includes Interstate 10 between mile markers 136 and 155.

LAT...LON 3175 10491 3165 10408 3131 10419 3083 10491
TIME...MOT...LOC 2328Z 237DEG 44KT 3147 10474

80
Special weather statement, Mar 12, 5:33 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
533 PM MDT TUE MAR 12 2019

NMZ027-028-130015-
Eddy County Plains-Guadalupe Mountains of Eddy County-
533 PM MDT TUE MAR 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EDDY COUNTY...

At 533 PM MDT, strong thunderstorms were clustered near Seven Rivers
Airport, or 13 miles south of Artesia, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Carlsbad, Artesia, Hope, Loving, Avalon, Seven Rivers Airport,
Brantley Lake State Park, Carlsbad North, Carlsbad Caverns National
Park, Lea County Zip Franklin Memorial Airport, Loco Hills, Artesia
Municipal Airport, Otis, Cavern City Air Terminal, Living Desert
State Park, Dayton, Lakewood, Atoka and Lake Avalon.

LAT...LON 3297 10395 3237 10379 3212 10470 3296 10475
TIME...MOT...LOC 2333Z 218DEG 44KT 3266 10450

80
Local storm report, Mar 12, 5:49 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
649 PM CDT TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             30 SW CARLSBAD NORTH    32.14N 104.59W
03/12/2019  E1.75 INCH       Eddy               NM   PARK/FOREST SRVC

            PARK RANGER AT CARLSBAD CAVERNS NP

&&

CMR
Local storm report, Mar 12, 6:05 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
705 PM CDT TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             CARLSBAD                32.40N 104.24W
03/12/2019  E1.00 INCH       EDDY               NM   CO-OP OBSERVER

&&

CMR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 00:00Z

0.1 hours before the tornado, 173 km from the path. March 13, 2019.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 593 joules per kilogram, CIN -112, lifted condensation level 844 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-03-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 337 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-112 J/kg
Surface CAPE
949 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Carlsbad/Cavern Cty (CNM), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Midland/Odessa radar (KMAF), 174 km away, was scanning. The volume nearest the touchdown began at 00:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of March 12, 2019

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 125:55 PM MDTEF2Chaves, NM15.23506$2.0 million
March 129:55 PM CDTEF1Andrews, TX0.8880$400,000
March 1210:35 PM CDTEF1Hockley, TX3.4125$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.